Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Charleston, SC

July 16, 2000Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 2000, 7:53 PM EDT for Chatham County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 7:53 PM EDT (23:53 UTC)
Expired
Jul 16, 2000, 8:30 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:55 PM EDTThunderstorm Wind 52 MThunderbolt, GAU.S. Coast Guard experienced wind gust to 60 mph on Tybee Island.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.6
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 162354
SVRCHS
GAC051-170030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
753 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CHATHAM COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 830 PM EDT.

* AT 751 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER TYBEE   
  ISLAND...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

$$

LAT...LON 3211 8082 3199 8097 3180 8078 3196 8059

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:49 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 2:49 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
249 PM EDT SUN JUL 16 2000

ALL MODELS SHOW SLOW PROGRESSION OF UPR LVL LOW/TROF CURRENTLY
CENTERED OVER E GRT LKS. MODELS DISAGREE ON SFC WINDS AND
PROGRESSION OF WEAK SFC TROF ALONG THE COAST MON AND TUE. ETA
INDICATING A WEEK SFC LOW CENTERED ALONG THE COAST OVER NBC WITH
LIGHT AND VARIABLE WINDS ACROSS THE COASTAL WATERS...DIRECTION
DEPENDENT ON EXACT LOCATION OF WEAK SFC LOW. NGM/AVN SOLUTION SEEMS
MORE REASONABLE WITH SLOW PROGRESSION OF SFC TROF OFF THE COAST
FOLLOWING UPR LVL TROF PROGRESSING SLOWLY EWRD. WIND DIRECTION
NEXT FEW DAYS WILL HAVE SIG IMPACT ON CSTL TEMPS. SHOULD ETA VERIFY
THEN CBRZ IS LIKELY AND IMMEDIATE CSTL TEMPS WILL REMAIN COOLER IN
AFTN. WILL GO WITH NGM/AVN SOLN WITH SFC WINDS BECMG W/NW AND
COUTERING THE CBRZ AND RAISING TEMPS ALONG IMMEDIATE COAST...SIMILAR
TO SITUATION THE LAST 2 DAYS WITH RECORD TEMPS IN DTWN CHS.

TROF ALONG E COAST PROGRESSES EWRD THROUGH MIDWEEK...UPR LVL FLOW
BECMS MORE HIGH ZONAL...AND H5 HI CNTRD OVER TX BUILDS EWD. DRYER
CONDITIONS MOVE ACROSS SC WITH NO SIG UPR LVL FORCING SO EXPECT
LITTLE CHANCE OF PRECIP NEXT FEW DAYS...EXCEPT FOR ISOLD AFTN TSTM
ALONG CBRZ FRONT.

CWF...ALL MODELS AGREE ON NO SCA CONDITIONS FOR NEXT FEW DAYS. WILL
GO WITH AVN/NGM SOLN ON WINDS AND START SW BECMG W/NW MON/TUE.

PRELIM CCF
CHS UU 073/095 074/096 075 23010
SAV UU 072/096 071/098 V075 23010
CHL UU 077/088 077/087 077 23010
NBC UU 074/096 073/098 075 23010
RBW UU 073/094 072/096 075 23010

.CHS...
SC...NONE.
GA...NONE.

SLB

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.